Alert archive / South Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 13, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at May 30, 1998, 9:28 PM EDT for Florence County, South Carolina. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 1998, 9:28 PM EDT (01:28 UTC)
- Expired
- May 30, 1998, 10:45 PM EDT
- In force
- 77 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Florence County, SC
The radar
The Wilmington radar (KLTX), 117 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1110 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 310128 FFWILM SCC041-310245- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 928 PM EDT SAT MAY 30 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A... * FLOOD WARNING FOR... SOUTHEASTERN FLORENCE COUNTY IN NORTHEASTERN SOUTH CAROLINA * UNTIL 1045 PM EDT * AT 925 PM EDT... DOPPLER RADAR INDICATED OVER 2 INCHES OF RAIN IN 1 HOUR NEAR PAMPLICO. THIS RAIN WAS DUE TO A LINE OF SLOW MOVING THUNDERSTORMS THAT EXTENDED FROM PAMLICO TO COWARD. THIS LINE WAS MOVING SLOWLY EASTWARD AND COULD PRODUCE ANOTHER 1 TO 2 INCHES OF RAINFALL. DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER CAN WASH A CAR FROM A ROADWAY. ALSO.:..THE ROADBED MAY NOT BE INTACT UNDER THE WATER. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. HEWITT/GROH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at May 30, 8:44 PM EDT, 44 minutes earlier.
Area forecast discussion, May 30, 8:44 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 830 PM EDT THU MAY 28 1998 RAH: MGT HAVE TO GO MO CLDY W/CI ARND. CAN KP CHC TIL MIDNGT FOR LBT IF STL ARND BY PRESS TIME. MINS LOWER 70S. PSBL FG DEPENDG ON CLRG. CWF: PER TELCO W/JH(MHX) JUST A TWEAK. WL REMOVE MNTN OF SHRA/TSRA CAE: MGT NEED TO GO MO CLDY W/CI ARND. KP CHC POP ESP PEE DEE THRU 04Z. FG A GUD BET ESP IN RNFL AREAS. MINS LOWER 70S. CWF: PRVS FCST FCST LUKS IN GUD SHAPE. ZNS: TSRA OVER THE N MIDLANDS HOLDG ON W/MCON SHIFTG SWD. THESE HAVE DUMPED SOME RNFL AMTS OF 2" IN SOME LOCALES. LAST SFC ANAL HAD PLENTY OF BNDRYS ARND W/C BREEZ INTERSECTG W WK SFC TROF ACRS THE CNTRL CAROLINAS. IR SATL LOOP SHOWG CLD TOPS WARMG FOR THE MOST PART W/CI STREAMG NE OVER THE CWA. ADAP HAD THETA E ADVECTN OVER MIDLANDS DECG. VORT AXIS WCH SHOWD UP ON 12Z UPPER AIR ANAL HELPG TO AID IN THE CONVCTN. THIS FTRE TO MOV OUT BY 12Z SUN W/SOME NVA BLDG TWD THE CWA. HOW DENSE THE FOG GETS WL DEPEND ON CLRG TREND OVRNGT. DWPTS RUNNG 2-3 DEGS ABV FWC PER 00Z MTRS. LGT SLY FLOW OVRNGT SHUD HELP KP THEM FM FALLG BLO 70. THERE4...MINS MAY NEED SLGT PUSH UPWARD. CWF: LGT SSW DIR ON THE WTRS ATTM. DIR LUKS LIKE IT WL B S OVRNG$T & WK. 10 KTS SHUD DO IT W/PANCAKE SEAS. THANX TO JH(MHX)/JCI(CHS) FOR TELCO. JOE
Nearby
Flash Flood Warnings in South Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.